Alka-Seltzer – Ingredients, Benefits, Dosage, Side Effects and Interactions

What is Alka-Seltzer?

Alka-Seltzer is an antacid and pain reliever medicine, originally available in effervescent form that was first marketed by the Dr. Miles Medicine Company of Elkhart, Indiana, United States. It is available on the market as OTC product and used for relief of minor aches, inflammation, pains, fever, headache, stomachache, heartburn, indigestion, acid reflux and hangovers. Alka-Seltzer is originally made of 3 active ingredients: aspirin (acetylsalicylic acid), sodium bicarbonate, and anhydrous citric acid. The aspirin works as a pain reliever, anti-pyretic and anti-inflammatory agent, whereas sodium bicarbonate and citric acid are antacids and work as stomach acid neutralizers due to their effervescent reaction with water. There are several other Alka-Seltzer products on the market containing different combinations of active ingredients. Alka-Mints, A short-lived antacid non-aspirin form was introduced in 1994 and discontinued in 1997. Another non-aspirin-based variant, Alka-Seltzer Gold, was later released. From 1978 Alka-Seltzer is manufactures by Bayer Schering Pharma AG, Germany.

Is Alka Seltzer Plus good for heartburn?

What is Alka-Seltzer used for?

Different Alka-Seltzer products can be used for following symptoms:

  • Mild to moderate pain relieve including rheumatic and muscular pain, backache, nerve pain (neuralgia), migraine, headache, sprains and strains, toothache, sore throat, menstrual cramps.
  • Lowering a high temperature
  • Relieving symptoms of colds and flu
  • Cough relieve
  • Relieving symtoms of heartburn, indigestion and sour stomach
  • Allergy relief

What are different Alka-Seltzer products?

There are many different Alka-Seltzer products available on the market with different formulations such as:

  • Alka Seltzer Plus Cold & Flu Formula, Severe, Effervescent Tablets, Citrus, 20 tablets
  • Alka Seltzer Antacid/Analgesic, Effervescent Tablets, Original, 36 tablets
  • Alka Seltzer Plus Cold Formula, Multi-Symptom, Day/Night, Effervescent Tablets, 20 tablets
  • Alka Seltzer Cold Formula, Effervescent Tablets, Cherry Burst 20 tablets
  • Alka Seltzer Plus Cold Formula, Night, Lemon, Effervescent Tablets, 20 tablets
  • Alka Seltzer Calcium Carbonate/Antacid, Fruit Chews, 60 tablets
  • Alka-Seltzer Plus 20 ea
  • Alka Seltzer Plus Cold & Flu Formula, Multi-Symptom, Day/Night, Liquid Gels, 20 liquid gels
  • Alka-Seltzer Heartburn + Gas Reliefchews Tropical Punch, 32 Chewable Tablets
  • Alka Seltzer Calcium Carbonate/Antacid, Fruit Chews, Chewable Tablets, 36 tablets
  • Alka Seltzer Antacid/Analgesic, Effervescent Tablets, Lemon Lime, 36 tablets
  • Alka-Seltzer Heartburn + Gas Reliefchews Tropical Punch, 54 Chewable
  • Alka Seltzer Plus Cold Formula, Sparkling Original, Effervescent Tablets
  • Alka Seltzer Plus Cold & Cough Formula, Effervescent Tablets, Citrus
  • Alka Seltzer Antacid/Analgesic, Effervescent Tablets, Original
  • Alka Seltzer Antacid/Analgesic, Original, Effervescent Tablets
  • Alka Seltzer Cold Formula, Sparkling Original, Effervescent Tablets 20 tablets
  • Alka-Seltzer Severe Sinus Congestion & Cough, Day/Night, Capsules, Sinus Co-Pack
  • Alka-Seltzer Plus Day/Night Severe Cough, Mucus & Congestion Relief Liquid Gels, 20 Count
  • Alka Seltzer Plus Cold Formula, Effervescent Tablets, Orange Zest, 20 tablets
  • Alka-Seltzer Plus Honey Lemon Day Severe Cold + Flu Fast Multi-Symptom, Honey Leamon, 6 Packets

Alka-Seltzer original, plus, cold and cough, flu

Where can I buy Alka-Seltzer?

Alka-Seltzer is best sold in North and Central America including Caribbean as well in Australia and Asia-Pacific. In the 1980s and 1990s Bayer attempted to introduce the brand in Europe and South America with slight success, withdrawing them after a few years. As an OTC product it can be bought on the internet on different online-pharmacy websites.

What is Alka-Seltzer original?

Alka-Seltzer original is OTC product medicine in the form of effervescent tablet containing: Aspirin (325 Mg), Anhydrous Citric Acid (1000 Mg), and Sodium Bicarbonate (Heat-Treated) as an active ingredients. It is used for the temporary relief of acid indigestion, heartburn and sour stomach accompanied with symptoms of headache or body aches and pains, toothache, upset stomach with headache from overindulgence in food or drink, menstrual cramps body aches and pain alone. Original Alka Seltzer Antacid/Analgesic is available in effervescent tablet form and comes in a convenient 24 tablets box. This product is used for more than 74 years. It is manufactured in Mexico.

Follow next directions when using Alka-Seltzer original:

  • Place 2 tablets in 4 oz of water and dissolve tablets completely.
  • You do not needed to drink any of the rest that may be on the bottom of the glass.
  • Adults and children. Never exceed 8 tablets in 24 hours.
  • Adults 60 years and over should take 2 tablets every 4 hours or as directed by a doctor. They should never exceed 4 tablets in 24 hours.
  • Children under 12 years need to be consulted by a doctor when using Alka-Seltzer original

Is Alka-Seltzer original safe?

  • Children and teenagers who have or are convalescing from chicken pox or flu-like symptoms should never take this product. If children take this product, changes in behavior, nausea and vomiting occurrence should be followed, and parents should consult their child doctor because these symptoms could be an early sign of serious Reye’s syndrome
  • In some predisposed patients aspirin may cause severe allergic symptoms which may include: facial swelling, hives, asthma and even shock.
  • Alka-Seltzer original contains an NSAID, which may cause severe stomach bleeding. Patients who have bleeding problems should avoid this medicine. The chance of causing bleeding are much higher if you are age 60 or older, have had stomach ulcers or bleeding problems, or you take blood thinning anticoagulant medicines such as warfaring or steroid drug.
  • Patients should not take any other NSAIDs prescription or OTC drug (aspirin, ibuprofen, naproxen, or others) while they are using Alka-Seltzer original
  • Patients should not take 3 or more alcoholic drinks every day while using this product
  • Never more than prescribed or for a longer time than directed.
  • Do not use: if you are allergic to aspirin or any other pain reliever/fever reducer.
  • Patients should talk with their doctor if they have or had a history of stomach problems, such as heartburn or if they have high blood pressure, some heart disease, liver cirrhosis, or renal disease, or if they are taking a diuretic, you have asthma.
  • Patients should always ask their doctor or pharmacist before use if you are taking a prescription drug for diabetes, gout or arthritis.
  • Stop use Alka-Seltzer original if: an allergic reaction occurs and seek medical attention right after, or if you experience any of the following symptoms of stomach bleeding including: feel faint, have bloody or black stools, vomit blood, have stomach pain that does not get better, redness or swelling, pain gets worse or lasts more than 10 days, or if ringing in the ears or a loss of hearing occurs.

Is Alka-Seltzer safe during pregnancy and breast-feeding?

Alka-Seltzer original should be avoided during pregnancy and breast-feeding. It is especially essential not to take aspirin during the last 3 months of pregnancy except definitely directed to do so by a doctor because it may cause serious problems in the unborn child or complications during delivery. Alka-Seltzer original should also not be taken by breastfeeding mothers because aspirin may pass into breast milk and may harm nursing infant.

What is Alka-Seltzer plus cold and cough?

Alka-Seltzer plus cold and cough is OTC product medicine in the form of liquid-filled capsules containing: Acetaminophen 325 mg – fever reducer and mild pain reliever, Chlorpheniramine Maleate 2 mg – antihistamine drug with antiallergy and decongestive properties, Dextromethorphan Hydrobromide 10 mg – cough suppressant and Phenylephrine Hydrochloride 5 mg – antihistamine with decongestive properties as active ingredients. It is used for the temporarily relieves the symptoms of the common cold. Alka-Seltzer Plus liquid-filled capsules are useful for relieving fever, nasal congestion, body aches, runny noses, and headache without the use of aspirin. They can be used both, on day or night.

Follow next directions when using Alka-Seltzer plus cold and cough:

  • Never take more than the recommended dose or as directed by the doctor.
  • Adults and children 12 years and over: take 2 capsules with water every 4 hours. Do not take more than 10 capsules in 24 hours or as directed by a doctor.
  • Children under 12 years: do not use.
  • Store at room temperature. Avoid excessive heat.
  • Do not use if blister is cut or broken.

Is Alka-Seltzer plus safe?

  • Alka-Seltzer plus contains acetaminophen. If this product is overdosed it can cause severe liver damage. This may occur if more than 12 capsules are taken in 24 hours, which is the maximum daily dose. During Alka-Seltzer use other products containing acetaminophen should be also avoided.
  • Avoid 3 or more alcoholic drinks every day while using this product.
  • Never use this product to sedate children.
  • Talk to your doctor if you have: liver disease, high blood pressure, thyroid disease, heart disease, diabetes, cough with excessive phlegm, glaucoma, a breathing problem such as emphysema or chronic bronchitis, difficulty with urination due to enlargement of the prostate gland, asthma, persistent or chronic cough such as occurs with smoking or emphysema.
  • Ask a doctor or if you are using the blood thinning drug such as warfarin, taking tranquilizers or sedatives.
  • Do not use during pregnancy or breast-feeding, and ask a health professional before use.
  • Keep out of reach of children.
  • In case of overdose, get medical help or contact a poison control center right away.

What is Alka-Seltzer Cold Formula?

Alka-Seltzer Cold formula is OTC product medicine in the form effervescent tablets containing: Aspirin 325 mg, Chlorpheniramine Maleate 2 mg, Phenylephrine Bitartrate 7.8 mg. It is used for quick relief of the sore throats, pain, fever and nasal congestion often related with the flu and colds. The effervescent tables start to work almost immediately. Two sparkling original flavored tablets should be completely dissolved in water.  This medicine will provide you at least four hours of comfort.

Follow next directions when using Alka-Seltzer Cold formula:

  • Adults and children 12 years and over: take 2 tablets fully dissolved in 4 oz of water every 4 hours.
  • Do not exceed 8 tablets in 24 hours or as directed by a doctor.
  • Children under 12 years: do not us

Adults and children 12 years and over: take 2 tablets fully dissolved in 4 oz of water every 4 hours. Do not exceed 8 tablets in 24 hours or as directed by a doctor. Children under 12 years: do not us

What are Alka-Seltzer calcium carbonate/Antacid chewable tablets?

Alka Seltzer Calcium Carbonate Antacid chewable tablets are OTC product that provides quick and effective relief of heartburn, upset stomach and acid indigestion. Product contains antacid calcium carbonate in dose of 750 mg as an active ingredient. Each tablet is stuffed with a blast of fresh, fruit flavor. Chewable tablets are specially-designed with a quick-dissolving formula providing fast-acting relief.

Follow next directions when using Alka-Seltzer calcium carbonate/antacid chewable tablets:

  • Do not take more than 10 chewable tablets during a day.
  • Adults and children 12 years and over: chew and swallow 1-2 chewable tablets every 2 to 4 hours as symptoms occur, or as directed by a doctor.
  • Children under 12 years: consult a doctor for proper use

What are Alka-Seltzer Heartburn + Gas Relief chewable tablets?

Alka-Seltzer Heartburn + Gas Relief is OTC product in the form of chewable tablets containing antacid substance calcium carbonate in dose of 750 mg and simethicone 80 mg which is anti-flatulent/gas substance. It is used for the relief of: heartburn, gas, bloating, pressure in the stomach and upset stomach.

It should be used in following way or as directed by the doctor:

  • Adults and children 12 years and over: Chew and swallow 1-2 chewable tablets every 2 to 4 hours as symptoms occur, or as directed by a doctor.
  • Children under 12 years: Consult a doctor. Do not take more than 6 chewable tablets in a 24-hour period.

What is Alka-Seltzer Plus Flu?

Alka-Seltzer Plus Flu is OTC product with combination of 3 active ingredients: aspirin 500 mg, chlorpheniramine 2 mg and dextromethorphan 15 mg that is used for relieving flu-like symptoms such as: fever, dry cough, runny nose, nasal congestion. It is available in the form of effervescent tablets. Adult’s dose is: 2 tablets fully dissolved in 4 oz of water on every 6-8 hours; not exceeding 8 tablets per day. Children younger than 12 years should not take this product unless doctor tells otherwise.

What is Alka-Seltzer PM?

Alka-Seltzer PM is a combination of an analgesic aspirin in dose of 500 mg and antihistamine drug diphenhydramine in dose of 38,3 mg. It is used for the temporarily relief of headache and aches, allowing easier fall asleep and better rest because of diphenhydramine sedative effects. It is available in the form of a caplet. Usual adult dose are 1 caplet on every 12 hours.

How to take Alka-Seltzer effervescent tablets?

  • Always take Alka-Seltzer effervescent tablets as directed by your doctor. Check the label on the product for proper dosing instructions.
  • Never remove the medicine from the package until you are ready to take it. Make sure that your hands are not wet when you open effervescent tablets.
  • Do not swallow or chew the tablets. Dissolve the tablet in a glass and add about 120 mL of cold water. Allow the tablet to dissolve completely and then drink it.
  • If you miss a dose of Alka-Seltzer effervescent tablets and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Never take 2 doses at once.
  • Ask your doctor any questions you may have about how to use Alka-Seltzer effervescent tablets.

alka seltzer original vs extra strength

How Alka-Seltzer works in the body?

As described above, there are many Alka-Seltzer products with different formulation and combination of active ingredients. Active ingredients that can be found in Alka-Seltzer products are following: aspirin, chlorpheniramine, phenylephrine, acetaminophen, citric acid, sodium-bicarbonate, dextromethorphan, diphenhydramine and doxylamine.

Aspirin works as an irreversible inhibitor of both prostaglandin synthesis and platelet aggregation and it is stronger than other salicylic acid derivatives. This makes acetylsalicylic acid different from other NSAIDS (such as diclofenac and ibuprofen) which are reversible inhibitors. As a result of prostaglandin synthesis inhibition analgesic, antipyretic, and anti-inflammatory effects are caused.

Chlorpheniramine works by blocking the muscle responses to histamine and acts as an antagonism of the constrictor effects of histamine on respiratory smooth muscle. It acts as histamine H1 antagonist and is used for relieving allergic reactions such as: rhinitis, hay fever, urticaria, and asthma.

Phenylephrine is a vasoconstrictor substance with decongestant properties that relieves symptoms resulting from upper respiratory tract irritation. It shrinks inflamed mucous membranes, decreases nasal congestion and tissue hyperemia. Phenylephrine is a sympathomimetic amine that works predominantly as agonist of α1 -adrenergic receptors. It also has some effects on beta adrenergic receptors.

Acetaminophen works by inhibiting pain impulse generation peripherally and may inhibit the production of prostaglandin in the CNS. It also reduces fever by inhibiting hypothalamic heat-regulating center.

Doxylamine is antihistamine drug that competitively blocks histamine from binding to H1 receptors. It has significant antimuscarinic activity and penetrates CNS, which may induce sedation.

Citric acid and sodium bicarbonate are antacids which neutralizes stomach acid

Dextromethorphan works as a cough suppressant with central effects on cough center in medulla.

Who should avoid taking Alka-Seltzer?

  • Patients who suffer from asthma should not take Alka-Saltzer products containing aspirin.
  • Patients with a history of gastrointestinal disorders
  • Patients with kidney or liver problems.
  • Patients with high blood pressure or heart disease or.
  • Patients taking anticoagulant therapy such as warfarin
  • Patients who are going to have or recently had surgery.
  • Patients who suffer from gout issues
  • Patients on a sodium-restricted diet.
  • Patients with an enzyme deficiency called G6PD deficiency.

Alka-Seltzer side effects

Alka-Seltzer may cause some of the following side effects:

  • Dysrhythmias
  • Hypotension
  • Tachycardia
  • Agitation
  • Cerebral edema
  • Coma
  • Confusion
  • Dizziness
  • Headache
  • Subdural or intracranial hemorrhage
  • Lethargy
  • Hives
  • Rashes
  • May potentiate peptic ulcer and cause stomach distress or heartburn
  • Dyspepsia
  • GI bleeding
  • Ulceration and perforation
  • Nausea
  • Vomiting
  • Prolonged prothrombin time
  • Palpitations
  • Sedation
  • Fatigue
  • Confusion
  • Depression
  • Tremors
  • Irritability
  • Insomnia
  • Euphoria
  • Hemolytic anemia
  • Thrombocytopenia
  • Agranulocytosis
  • Anorexia
  • Wheezing
  • Thickening of bronchial secretions
  • Restlessness
  • Headache
  • Hypertension
  • Severe peripheral and visceral vasoconstriction

Gastrointestinal issues such as nausea, vomiting, abdominal pain or diarrhea may be caused in some individuals. Such patients should take Alka-Seltzer with or after food.

Ulceration or bleeding in the GIT has been also described. Stop taking Alka-Seltzer and consult your healthcare provider immediately if you get any sign of bleeding from your stomach or bowels including: blood, passing black, tarry or bloodstained stools.

Some Alka-Seltzer preparations, especially those with acetaminophen may cause changes in liver function.

Increased time taken to stop bleeding has been also described after Alka-Seltzer administration.

Allergic reactions may also develop including: skin rashes, swelling of the tongue, lips and throat or narrowing of the airways. Angioedema and bronchospasm may also happen in some predisposed patients. Get immediate medical help if you think you’ve had an allergic reaction to Alka-Seltzer.

Can I take Alka-Seltzer with Advil?

Never take Alka-Seltzer with anti-inflammatory painkillers/ such as Advil because this increases the chance of getting side effects on the gut, such as ulcers, bleeding and abdominal issues because of the additive effects.

Can I take Alka-Seltzer with Tylenol?

Always consult your pharmacist or doctor if you are planning to take some of the Alka-Seltzer and Tylenol products together. Tyelnol contains acetaminophen as an active ingredient, and some Alka-Seitzer products (e.g. Alka-Seltzer Plus Severe Allergy Sinus Congestion & Headache, Alka-Seltzer Plus Night Cold Formula, Alka-Seltzer Plus) already contains acetaminophen, so if taken together with Tylenol, their effects will become additive, increasing the risk of side effects, including sever liver damage. Also, both products may contain antihistamine or decongestive drugs and if taken together they may increase the risk of causing sedation or cardiovascular issues especially in predisposed patient with heart diseases.

Can I take Alka-Seltzer with Diclofenac or Naproxen?

Never take Alka-Seltzer with anti-inflammatory painkillers/ such as diclofenac or naproxen because this increases the chance of getting side effects on the gut, such as ulcers, bleeding and abdominal issues because of the additive effects.

Can I take Alka-Seltzer with Prednsione or any other corticosteroid?

Never take Alka-Seltzer with corticosteroids drugs such as Prednisone as they may increase the risk of ulceration or bleeding in your gastrointestinal tract.

Can I take Alka-Seltzer with Warfarin?

Alka-Seltzer products contain aspirin and thus they shouldn’t be taken with Warfarin, because of the additive anti-blood-clotting effect and increase risk of bleeding.

 Alka-Seltzer and Methotrexate interactions

Don’t take Alka-Seltzer with methotrexate, because it contains aspirin that can reduce the elimination of methotrexate from the body and increase its side effects. The two should not usually be used together, unless on the advice of a doctor.

Can patients with liver disease use Alka-Seltzer safely?

Some Alka-Seltzer products contain acetaminophen which is primarily metabolized in the liver to inactive forms. However, small amounts of the medicine are converted by minor pathways to metabolites that can cause hepatotoxicity or methemoglobinemia. Patients with hepatic impairment may be at increased risk of toxicity due to increased minor metabolic pathway activity. Severe liver injury, including cases of acute liver failure resulting in liver transplant and death, has been reported in patients using acetaminophen. Therapy with acetaminophen should be administered cautiously in patients with hepatic insufficiency.

What is the drug metoprolol tartrate used for? Metoprolol: Uses, Dosage, Side Effects

About Miljan Krcobic 240 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.